GI Systems & Disorders

At Minnesota Gastroenterology, we know that patients and families want to know as much as they can about the GI system and disorders that affect their daily lives.  Refer to the list below to find the information that is most helpful to you.  If you still have questions, please contact us through our website Quick Links or call (612) 871-1145 to make an office appointment.

A B C D E F G H I L M N P S T U V W

Gastritis

What is gastritis?
Gastritis is inflammation of the lining of the stomach. Gastritis may occur suddenly (acute gastritis) or it can occur slowly over time (chronic gastritis). In some cases, gastritis can lead to ulcers.

What causes gastritis?
Gastritis may be caused by drinking too much alcohol, prolonged use of nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin or ibuprofen, or infection with bacteria such as Helicobacter pylori (H. pylori). Sometimes gastritis develops after major surgery, traumatic injury, burns, or severe infections. Certain diseases, such as pernicious anemia, autoimmune disorders, and chronic bile reflux, can cause gastritis as well.

What are the symptoms of gastritis?
The most common symptoms of gastritis are an upset stomach or abdominal pain. A person with gastritis may also experience nausea, vomiting, loss of appetite, or weight loss.

How is gastritis diagnosed?
Your doctor will review your medical history and may perform a physical exam. Your doctor may also order tests to help pinpoint the exact cause of your gastritis including lab tests, breath tests, stool tests, and upper gastrointestinal endoscopy.

How is gastritis treated?
Your doctor may perscribe medicine to reduce stomach acid (stomach acid irritates the inflamed tissue in the stomach) to help relieve symptoms and promote healing. It is also recommended that you avoid taking NSAID pain relievers such as aspirin or ibuprofen, limit alcohol intake and avoid any foods that cause symptoms. If your gastritis is caused by an infection, antibiotics will be prescribed.

When to seek medical advice:
You should see a doctor if you have black, tarry (sticky) stools, associated with pale skin color and nausea. If you vomit blood and feel lightheaded or dizzy, see a physician immediately.